iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyacneCould my acne be caused by hormone changes?

Can hormonal changes cause acne in the jawline and cheeks?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Nithila. A

Published At June 6, 2019
Reviewed AtMay 9, 2024

Patient's Query

Hello doctor,

I had this acne situation for the past three months. I am not sure of the cause. It started from the side jawline till the cheeks, and it got worse. I tried Benzoyl peroxide and it only helps to control but does not get well, and the skin got dried. Is it a hormonal change? What can I do? I am depressed for a year. Kindly advice.

Hello,

Welcome to icliniq.com.

Acne along the jawline and lower face can indeed be an indicator of hormonal imbalance. Do you have any menstrual irregularities, or facial hair growth or recent weight gain? I would appreciate if you send me the photograph to assess the severity and nature of your acne.

Use the following medications after consulting your treating doctor.

1. Tablet Azithromycin 500 mg three days per week, for three consecutive days.

2. Use Adapalene plus Clindamycin gel. Apply once at night on acne in little amount without rubbing it and wash after one hour.

3. Use Benzoyl peroxide face wash.

Do this for three weeks.

Patient's Query

Thank you doctor,

Menstruation is still pretty and on time. No facial hair growth everything is fine, except the breakouts.

Hello,

Welcome back to icliniq.com.

Yes, they look like Acne vulgaris, (attachment removed to protect patient identity) the common form of acne, rather than the hormonal one. Use the second and third numbered medication as above. Replace the first one with the following one Capsule Doxycycline 100 mg once at night one hour before dinner for three weeks. You might need Isotretinoin which is the next step if required, for that you need to get subsequent investigations done meanwhile.

A. Fasting lipid profile.

B. LFT (liver function test).

And avoid squeezing the acne, it might leave the pigmentation.

Take care.

Patient's Query

Thank you doctor,

So in the meantime shall I try all these? Should I avoid any food items?

Hello,

Welcome back to icliniq.com.

Yes, you start these medications for now. Isotretinoin is used when other medications are not working as desired, or acne is very severe. Foods to avoid in acne vulgaris are any food with a high glycemic index including sweets, chocolates, cakes and particularly avoid full cream milk, or avoid any form of milk if possible as it has been found to have a direct correlation with the severity of acne.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Dilip Kumar Meena
Dr. Dilip Kumar Meena

Dermatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy